Acute Myelogenous Myelomonocytic Leukemia

February 1, 2002
David L. Kaplan, MD

A middle-aged woman had had alow-grade fever, sore throat, and malaisefor 1 week. Her physician prescribedamoxicillin. Three days afterstarting the medication, an asymptomaticerythematous and petechialeruption developed over the patient’sentire body.

A middle-aged woman had had alow-grade fever, sore throat, and malaisefor 1 week. Her physician prescribedamoxicillin. Three days afterstarting the medication, an asymptomaticerythematous and petechialeruption developed over the patient'sentire body.A skin biopsy ruled out a drugreaction and confirmed the diagnosisfurnished by a blood test: the patienthad acute myelogenous myelomonocyticleukemia. The patient's rash was caused by leukemic infiltrates; theprodromal symptoms were manifestations of leukemia, not a bacterial or viralsyndrome.The antibiotic was discontinued; chemotherapy was initiated. (Case and photograph courtesy of Dr David L. Kaplan.)

Related Content:

Infection | Melanoma